Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 4, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Feb 27, 2011, 5:12 PM CST for Grant County, Kay County, Oklahoma. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 27, 2011, 5:12 PM CST (23:12 UTC)
- Expired
- Feb 27, 2011, 6:15 PM CST
- In force
- 63 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Grant County, OK, Kay County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 27, 5:30 PM CST | HAIL 1 | Braman, OK | QUARTER HAIL IN TOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 27, 2:46 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 915 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 543 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
767
WUUS54 KOUN 272312
SVROUN
OKC053-071-280015-
/O.NEW.KOUN.SV.W.0004.110227T2312Z-110228T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
512 PM CST SUN FEB 27 2011
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN GRANT COUNTY IN NORTHERN OKLAHOMA...
NORTHERN KAY COUNTY IN NORTHERN OKLAHOMA...
* UNTIL 615 PM CST
* AT 513 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM 6 MILES WEST OF DEER CREEK...MOVING NORTHEAST AT 50
MPH.
HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF GOLF BALLS...
DESTRUCTIVE WIND GUSTS TO 75 MPH...
* LOCATIONS IN THE WARNING INCLUDE BLACKWELL LAKE...BLACKWELL...
BRAMAN...CHILOCCO...DEER CREEK...KILDARE...NARDIN...NEWKIRK AND
PECKHAM.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 218 AND 235.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.
&&
LAT...LON 3700 9697 3676 9706 3671 9769 3688 9772
3700 9751
TIME...MOT...LOC 2313Z 246DEG 42KT 3682 9754
$$
241 follow-up statement
986 WWUS54 KOUN 272330 SVSOUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 530 PM CST SUN FEB 27 2011 OKC053-272340- /O.CAN.KOUN.SV.W.0004.000000T0000Z-110228T0015Z/ GRANT OK- 530 PM CST SUN FEB 27 2011 ...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR NORTHEASTERN GRANT COUNTY... LAT...LON 3673 9746 3700 9746 3700 9697 3676 9706 TIME...MOT...LOC 2330Z 246DEG 42KT 3689 9733 $$ OKC071-280015- /O.CON.KOUN.SV.W.0004.000000T0000Z-110228T0015Z/ KAY OK- 530 PM CST SUN FEB 27 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST FOR NORTHWESTERN KAY COUNTY... AT 530 PM CST...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM CENTERED NEAR BRAMAN...MOVING NORTHEAST AT 50 MPH. HAZARDS IN THE WARNING INCLUDE... HAIL UP TO THE SIZE OF GOLF BALLS... DESTRUCTIVE WIND GUSTS TO 75 MPH... * LOCATIONS IN THE WARNING INCLUDE BLACKWELL LAKE...BLACKWELL... BRAMAN...CHILOCCO...KILDARE...NARDIN...NEWKIRK AND PECKHAM. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 219 AND 235. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. && LAT...LON 3673 9746 3700 9746 3700 9697 3676 9706 TIME...MOT...LOC 2330Z 246DEG 42KT 3689 9733 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 2:54 PM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Feb 27, 2:54 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
254 PM CST SUN FEB 27 2011
.DISCUSSION...
STRONG UPPER WAVE BEGINNING TO MOVE EAST INTO THE SOUTHERN PLAINS
LATE THIS AFTERNOON. STRONG WINDS ALOFT HAVE MIXED DOWNWARD
RESULTING HIGH WIND GUSTS BEHIND THE DRYLINE OVER WEST TEXAS ALONG
WITH BLOWING DUST. THE DRYLINE HAD MOVED INTO WESTERN PORTIONS OF
OK AND N-TX BY MID AFTERNOON AND IS EXPECTED TO BE NEAR OR A
LITTLE WEST OF THE OKC METRO AREA BY AROUND 00Z. MODERATE TO
STRONG CAP OVER MOST OF THE CWA HAS INHIBITED CONVECTION EAST OF
THE DRYLINE WITH MOST OF THE SHWRS/TSTMS THUS FAR BEING NEAR
AND NORTH OF THE WARM FRONT IN KS. A SPECIAL 21Z SOUNDING SHOULD
GIVE US A BETTER IDEA OF WHERE WE STAND WITH THE CAP AND QUALITY/
DEPTH OF MOISTURE AHEAD OF THE DRYLINE. SHORT TERM MODELS HAVE
BEEN RELUCTANT TO DEVELOP MUCH ACTIVITY OVER THE CENTRAL AND
SOUTHERN PART OF THE CWA AND TEND TO FAVOR DEVELOPMENT ACROSS
NORTHERN OK... AND MAINLY INTO NE OK. WIND PROFILES CONTINUE TO BE
MODERATE TO STRONG OVER THE REGION WHILE INSTABILITIES HAVE
INCREASED THROUGH THE AFTERNOON. WILL GENERALLY GO WITH THIS
SCENARIO AND LAY THE HIGHEST POPS OVER NORTH CENTRAL AND EASTERN
PORTIONS OF THE CWA. DO EXPECT THE CAP TO WEAKEN THIS EVENING WITH
THE APPROACH OF THE UPPER WAVE WITH ACTIVITY DEVELOPING NEAR AND
EAST OF THE DRYLINE POSITION.
MEANWHILE... A COLD FRONT LOCATED OVER KS WILL BE MOVING SOUTHWARD
OVERNIGHT AND SHOULD CLEAR MOST OF THE CWA BY MONDAY MORNING.
WHILE MOST PRECIPITATION SHOULD END WITH THE PASSAGE OF THE SOME
HIGH BASED SHOWERS WILL REMAIN A POSSIBILITY OVER NORTHERN OK
OVERNIGHT IN RESPONSE TO THE PASSAGE OF THE UPPER WAVE. WILL KEEP
PCPN LIQUID AT THIS TIME AS BELIEVE MOST OF THE SHOWERS WILL MOVE
OUT PRIOR TO MUCH COOLING. WINDS WILL REMAIN GUSTY THROUGH THE
NIGHT... THIS EVENING MAINLY BEHIND THE DRYLINE... AND THROUGH THE
NIGHT BEHIND THE COLD FRONT.
CLEAR AND COOLER WEATHER EXPECTED MONDAY BUT WARMING TEMPERATURES
TUESDAY ALONG WITH GUSTY SW WINDS WILL LIKELY LEAD TO ELEVATED
FIRE WEATHER CONCERNS. A WEAK COLD FRONT MAY SLIP INTO NORTHERN
OK ON WEDNESDAY BUT WITH THE SURFACE RIDGE MOVING MAINLY EAST
ACROSS THE NORTHERN GREAT LAKES... THE IMPACT WILL BE MINIMAL AS
SOUTH WINDS STRENGTHEN AND THE FRONT WASHES OUT BY LATE IN THE DAY.
THE NEXT CHANCE FOR PRECIPITATING WILL BE ON FRIDAY... ACROSS MAINLY
CENTRAL AND EASTERN OK... AS AN UPPER WAVE DEEPENS AS IT DIGS SE
INTO THE SOUTHERN PLAINS WHILE A COLD FRONT DROPS SOUTH THROUGH
THE AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 37 55 32 67 / 20 0 0 0
HOBART OK 36 55 31 66 / 10 0 0 0
WICHITA FALLS TX 40 62 34 70 / 10 0 0 0
GAGE OK 29 57 31 70 / 20 0 0 0
PONCA CITY OK 34 49 31 67 / 50 0 0 0
DURANT OK 46 61 32 66 / 40 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 9 PM CST THIS EVENING FOR OKZ004-005-
009>011-014>017-021>023-027-033>039-044-045.
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR OKZ014>017-021>024-
027-033>039-044-045.
TX...RED FLAG WARNING UNTIL 9 PM CST THIS EVENING FOR TXZ083>090.
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR TXZ083>090.
&&
03/32Hazardous weather outlook, Feb 27, 3:05 PM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
305 PM CST SUN FEB 27 2011
OKZ004>048-050>052-TXZ083>090-281100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
305 PM CST SUN FEB 27 2011
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTH CENTRAL AND SOUTHEAST OKLAHOMA.
LOCATION...
THE MOST LIKELY AREA FOR SEVERE STORMS THIS AFTERNOON WILL BE EAST
OF A LINE FROM FREEDOM... TO ENID... TO SHAWNEE... TO ADA AND
DURANT.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE THIS
AFTERNOON THROUGH THE MID-EVENING HOURS.
IMPACTS...
HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 65 MPH WILL
BE POSSIBLE.
ISOLATED TORNADOES WILL BE POSSIBLE NEAR THE WARM FRONT IN NORTHERN
OKLAHOMA.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD CONTINUE TO MONITOR THE WEATHER FORECAST AND BE
PREPARED FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON AND EVENING.
DISCUSSION...
THE WARM AIR CAP HAS BEGUN TO WEAKEN OVER NORTHWEST OKLAHOMA LATE
THIS AFTERNOON AS THE UPPER LEVEL STORM SYSTEM APPROACHES THE AREA.
ISOLATED THUNDERSTORMS MAY DEVELOP NEAR THE SURFACE LOW AND DRYLINE
INTERSECTION FROM SOUTH CENTRAL KANSAS INTO NORTH CENTRAL OKLAHOMA.
THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WIND GUSTS...ALONG WITH ISOLATED TORNADOES. THIS ACTIVITY WILL MOVE
QUICKLY TOWARD THE NORTHEAST AND IS EXPECTED TO BE EAST OF THE AREA
BY EARLY EVENING.
FARTHER SOUTH... THE CAP IS EXPECTED TO LIMIT THUNDERSTORM
DEVELOPMENT UNTIL LATER IN THE EVENING AS COOLER AIR ALOFT MOVES
OVER THE AREA. BY THIS TIME THE DRYLINE WILL BE PUSHING INTO EASTERN
OKLAHOMA. HOWEVER MOISTURE MAY STILL BE IN PLACE TO THE EAST OF THE
OKLAHOMA CITY METRO INTO SOUTHEAST OKLAHOMA FOR A FEW SEVERE
THUNDERSTORMS... WITH LARGE HAIL AND DAMAGING WIND GUSTS BEING THE
MAIN THREATS. ALL THUNDERSTORM ACTIVITY IS EXPECT TO BE EAST OF THE
AREA BY LATE EVENING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST MONDAY FEB 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
TODAYS STORM SYSTEM WILL PRODUCE STRONG AND GUSTY WINDS. THIS
WILL RAISE WILDFIRE POTENTIAL REGION WIDE... BUT ESPECIALLY NEAR AND
WEST OF THE DRYLINE... INCLUDING MUCH OF WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS. WESTERLY WINDS BLOWING BEHIND THE DRYLINE ARE
PARTICULARLY STRONG THIS AFTERNOON... WITH GUSTS TO NEAR 50 MPH.
EXPLOSIVE WILDFIRE GROWTH WILL BE POSSIBLE. A RED FLAG WARNING IS IN
EFFECT FOR WESTERN NORTH TEXAS AND MOST OF WESTERN OKLAHOMA THIS
AFTERNOON AND EVENING.
STRONG NORTH WINDS WILL OCCUR THIS EVENING ACROSS THE NORTHERN
HALF OF OKLAHOMA... BEHIND A COLD FRONT THAT WILL PUSH SOUTH THROUGH
THE AREA TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
NONE.
OTHER HAZARDOUS WEATHER...
WILDFIRE CONCERNS WILL CONTINUE THROUGH MUCH OF THE UPCOMING WEEK...
AS WARM... DRY AND BREEZY CONDITIONS CONTINUE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
MONDAY.In the hours before
Special weather statement, Feb 27, 3:56 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 356 PM CST SUN FEB 27 2011 OKZ005-006-011-272215- WOODS OK-ALFALFA OK-MAJOR OK- 356 PM CST SUN FEB 27 2011 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...MAJOR AND WOODS COUNTIES. AT 356 PM CST...A STRONG THUNDERSTORM WAS LOCATED 12 MILES WEST OF CLEO SPRINGS...MOVING NORTHEAST AT 30 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. STAY ALERT AND LISTEN FOR WARNINGS. LAT...LON 3667 9827 3644 9824 3633 9872 3648 9874
Special weather statement, Feb 27, 4:22 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 422 PM CST SUN FEB 27 2011 OKZ006-007-012-272245- GARFIELD OK-ALFALFA OK-GRANT OK- 422 PM CST SUN FEB 27 2011 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...GARFIELD AND GRANT COUNTIES. AT 422 PM CST...A STRONG THUNDERSTORM WAS LOCATED OVER HELENA... MOVING NORTHEAST AT 50 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. LAT...LON 3684 9785 3650 9771 3647 9833 3659 9839
Local storm report, Feb 27, 4:29 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
429 PM CST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 6 E ALINE 36.51N 98.34W
02/27/2011 E1.00 INCH ALFALFA OK STORM CHASER
0415 PM NON-TSTM WND GST 3 SSW FREEDOM 36.73N 99.13W
02/27/2011 M73.00 MPH WOODWARD OK MESONET
&&
TY/AGLocal storm report, Feb 27, 4:49 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
449 PM CST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL 4 NNW HILLSDALE 36.62N 98.02W
02/27/2011 E1.75 INCH GRANT OK STORM CHASER
TIME ESTIMATED.
0447 PM HAIL 6 E NASH 36.67N 97.94W
02/27/2011 E1.00 INCH GRANT OK STORM CHASER
&&
AG/TYSpecial weather statement, Feb 27, 5:01 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 501 PM CST SUN FEB 27 2011 OKZ008-272315- KAY OK- 501 PM CST SUN FEB 27 2011 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR KAY COUNTY. AT 501 PM CST...A SEVERE THUNDERSTORM WAS CENTERED 15 MILES WEST OF NARDIN...MOVING NORTHEAST AT 45 MPH. MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING IS ISSUED OR STORMS THREATEN YOU. LAT...LON 3676 9705 3670 9746 3700 9746 3700 9704
Local storm report, Feb 27, 5:08 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
508 PM CST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL JEFFERSON 36.72N 97.79W
02/27/2011 E1.00 INCH GRANT OK CO-OP OBSERVER
&&
AG/TYThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 9:00 PM CST | Dense Fog Advisory | OUN | Alfalfa, Blaine, Garfield, Grant, Harper, Kay and 7 more | 13 hr |
| Feb 27, 4:24 AM CST | Wind Advisory | OUN | Beckham, Blaine, Caddo, Canadian, Comanche, Cotton and 15 more | 18 hr |
| Feb 27, 4:33 PM CST | Severe Thunderstorm Warning | OUN | Grant | 42 min |
| Feb 27, 5:45 PM CST | Tornado Warning | OUN | Kay | 30 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.